Alert archive / Tennessee / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Morristown, TN

January 23, 19995 counties in Tennessee

NWS Morristown, TN issued this flash flood warning at Jan 23, 1999, 6:32 AM EST for 5 counties in Tennessee. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 1999, 6:32 AM EST (11:32 UTC)
Expired
Jan 23, 1999, 12:30 PM EST
In force
6 hr
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Anderson County, TN, Campbell County, TN, Morgan County, TN, Roane County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 11:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.5 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 1999-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 1999-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
333 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 231134
FFWMRX
NCC039-TNC001-007-011-013-065-105-107-115-121-123-129-139-143-
145-151-153-231730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
632 AM EST SAT JAN 23 1999

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANDERSON COUNTY IN EASTERN TENNESSEE
  BLEDSOE COUNTY IN EASTERN TENNESSEE
  BRADLEY COUNTY IN EASTERN TENNESSEE
  CAMPBELL COUNTY IN EASTERN TENNESSEE
  HAMILTON COUNTY IN EASTERN TENNESSEE
  LOUDON COUNTY IN EASTERN TENNESSEE
  MARION COUNTY IN EASTERN TENNESSEE
  MCMINN COUNTY IN EASTERN TENNESSEE
  MEIGS COUNTY IN EASTERN TENNESSEE
  MONROE COUNTY IN EASTERN TENNESSEE
  MORGAN COUNTY IN EASTERN TENNESSEE
  POLK COUNTY IN EASTERN TENNESSEE
  RHEA COUNTY IN EASTERN TENNESSEE
  ROANE COUNTY IN EASTERN TENNESSEE
  SCOTT COUNTY IN EASTERN TENNESSEE
  SEQUATCHIE COUNTY IN EASTERN TENNESSEE
  CHEROKEE COUNTY IN SOUTHWESTERN NORTH CAROLINA

* UNTIL 1230 PM EST (1130 AM CST)

* AT AT 630 AM EST (530 AM CST)...NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN
  EXTENDING FROM LA FOLLETTE IN CAMBELL COUNTY TENNESSEE TO THE
  SOUTH OF MURPHY IN CHEROKEE COUNTY OF NORTH CAROLINA...MOVING
  SLOWLY NORTH.

* SEVERAL LOCAL LAW ENFORCMENT OFFICIALS HAVE REPORTED SMALL CREEKS
  AND STREAMS BEING BANKFULL AND THAT MANY SECONDARY ROADS WERE
  COVERED BY WATER.  THE LINE OF THUNDERSTORMS WILRL CONTINUE THROUGH
  OUT THE MORNING AND AFTERNOON...WHICH WILL ONLY WORSEN THE
  SITUATION.

DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD!

PDK/GC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Jan 23, 2:38 AM EST, 3 hours 54 minutes earlier.

Area forecast discussion, Jan 23, 2:38 AM EST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
238 AM EST SAT JAN 23 1999

THANKS FOR COORD CALLS CRW..BNA..RDU..MEM

CURRENT SURFACE ANALYSIS SHOWS SURFACE LOW PRESSURE LOCATED OVER
WESTERN TENNESSEE ATTM.  WATER VAPOR PIC SHOWS UPPER LEVEL LOW
STARTING TO KICK EAST. CURRENT TOWER DATA ACROSS THE AREA IS
CONTINUING TO SHOW SOUTH-SOUTHEAST WINDS GUSTING TO 45 MPH AT
ELEVATIONS ABOVE 1500 FEET.  KMRX/KHTX SHOWING 50-60KTS AT 2-3000
FEET. BOTH KMRX/KHTX SHOWING LEADING EDGE OF SHRA/TSRA MAKING A SLOW
EASTWARD PROGRESS.

ALL MODELS ARE IN CLOSE AGREEMENT WITH LIFTING THE SURFACE LOW TO
THE NORTHEAST AND KICKING THE UPPER LOW NORTHEAST AS A 150 KT JET
MAX COMES AROUND THE BACKSIDE OF THE LOW. THE ATMOSPHERE IS
COMPLETELY SATURATED FROM THE SURFACE UP TO 500 MB...SO HEAVY RAIN
IS LIKELY FOR MOST OF THE AREA TODAY. THERE IS ENHANCED LIFT TODAY
AS RIGHT REAR QUAD THE JET MAX MOVES OVER THE AREA...ALSO WITH
STRONG UPPER LEVEL DIVERGENCE AND UPSLOPE FLOW INTO THE MOUNTAINS.
CURRENT RADAR TRENDS AND SLOW MOVEMENT OF THE STORM...TRAINING
EFFECT OF THE SHRA/TSRA COULD CAUSE FLOODING ACROSS THE AREA...AS
FFG VALUES FOR ONE HOUR ARE AT ONE INCH OR LESS. KHTX ALREADY
SHOWING ONE VALUES OF UP TO 1.5 INCHES...SO FLOODING WILL BE
POSSIBLE. AS FOR NORTHEAST TENNESSEE AND MOST OF THE CENTRAL EAST
VALLEY THIS AFTERNOON...DOWNSLOPING (RAIN SHADOW EFFECT) WITH THE
MOUNTAINS...HEAVY RAINS WILL BE POSSIBLE BUT FLOODING POTENTIAL NOT
AS GREAT...WOULD LIKE TO CONTINUE FLASH FLOOD WATCH THAT IS
ONGOING...AND LET DAY SHIFT DECIDE IF VALLEY SECTIONS NEED TO BE
INCLUDED IN THE FLASH FLOOD WATCH.

THE PRESSURE GRADIENT ALSO REMAINS TIGHTLY PACKED THROUGH THIS
EVENING AND WITH WINDS ALREADY GUSTING TO NEAR ADVISORY CRITERIA...
WOULD LIKE TO CONTINUE AND EXPAND ONGOING HIGH WIND ADVISORY FOR THE
ENTIRE CWA.

SEVERE WEATHER POTENTIAL LOOKS LIMITED...ONLY CONCERN WOULD BE IF
SOME OF THE WINDS ALOFT MIX DOWN TO THE SURFACE...BUT THIS SHOULD
BE ISOLATED AT BEST.

AS FOR TEMPS...FWC SEEMS TO HAVE THE BEST HANDLE ON CURRENT TEMPS.
WITH ALL THE CLOUDS AND RAIN IN THE AREA...TEMPERATURES TODAY
SHOULD REMAIN NEARLY STEADY OR SLOWLY RISE TO NEAR 70 DEGREES FOR
ALL AREAS.

FOR TODAY...CATEGORICAL SHRA/TSRA FOR ALL AREAS. (100 PERCENT).
HEAVY AT TIMES. HIGHS REMAINING NEARLY STEADY NEAR 70 DEGREES.
SOUTH WINDS 20 TO 30 MPH AND GUSTY.

TONIGHT...DECREASING PRECIP FROM WEST TO EAST AS SFC CLD FRONT MOVES
INTO THE AREA.

SUNDAY...MOSTLY CLOUDY AND COOLER. HIGHS IN THE MIDDLE 50S.

THANKS...PDK

In the hours before

Local storm report, Jan 23, 4:33 AM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
433 AM EST SAT JAN 23 1999

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

340 AM     CHATTANOOGA               TN   WIND DAMAGE
01/23/99   HAMILTON                       HAMILTON COUNTY DISPATCH
                                          REPORTED SEVERAL TREES DOWN
                                          IN AND AROUND THE CITY OF
                                          CHATTANOOGA.
Special weather statement, Jan 23, 5:03 AM EST, 1 hour 29 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-232100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 AM EST SAT JAN 23 1999

...FLASH FLOOD WATCH IS IN EFFECT FOR TODAY FOR THE PLATEAU...
SOUTHEAST TENNESSEE...PARTS OF CENTRAL EAST TENNESSEE...CHEROKEE AND
CLAY COUNTIES OF NORTH CAROLINA...AND EXTREME SOUTHWEST VIRGINIA...

...HIGH WIND ADVISORY IS IN EFFECT TODAY ACROSS ALL OF EAST
TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA...ESPECIALLY FOR THE
HIGH ELEVATIONS...

A STRONG STORM SYSTEM WILL MOVE NORTHEAST TODAY FROM WEST TENNESSEE
WITH A TRAILING COLD FRONT MOVING INTO EAST TENNESSEE BY TONIGHT.
STRONG SOUTHERLY WINDS AHEAD OF THIS SYSTEM WILL CONTINUE TO PULL
INCREASING WARM AND MOIST AIR INTO THE REGION.  AS THE COLD FRONT
CLASHES WITH THE MOIST AIR...THUNDERSTORMS WILL BE THE RESULT WITH A
THREAT FOR HEAVY RAINS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR MOST
OF EAST TENNESSEE...CHEROKEE AND CLAY COUNTIES OF NORTH CAROLINA...AS
WELL AS EXTREME SOUTHWEST VIRGINIA.

A FLASH FLOOD WATCH MEANS RAPIDLY RISING WATER OR FLOODING IS
POSSIBLE WITHIN THE WATCH AREA.  IF YOU ARE IN THE WATCH AREA...
CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE READY FOR
QUICK ACTION IF FLASH FLOODING IS OBSERVED OR IF A WARNING IS ISSUED.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY.  MOVE UP TO ESCAPE FLOOD WATERS.  DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

THE TIGHT PRESSURE GRADIENT AROUND THIS SYSTEM WILL CONTINUE TO
PRODUCE STRONG SOUTHERLY WINDS BETWEEN 20 AND 30 MPH WITH HIGHER
GUSTS UP TO 45 MPH ACROSS THE HIGHER ELEVATIONS.  WHEN TRAVELING...
BE ALERT TO SUDDEN STRONG CROSSWINDS AND KEEP A FIRM GRIP ON YOUR
STEERING WHEEL.  ALSO...THE STRONG WINDS MAY CAUSE TREES OR POWER
POLES TO BLOW DOWN ACROSS THE HIGHER ELEVATIONS...GENERALLY AT OR
ABOVE 3000 FEET.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE RADIO OR TV
STATIONS FOR LATER STATEMENTS FROM YOUR NATIONAL WEATHER SERVICE.

PDK/GC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 23, 3:21 AM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton29 min
Jan 23, 6:32 AM ESTFlash Flood WarningMRXLoudon, McMinn, Monroe, Polk6 hr
Jan 23, 6:32 AM ESTFlash Flood WarningMRXBledsoe, Bradley, Hamilton, Marion, Meigs, Rhea and 1 more6 hr

Nearby

Flash Flood Warnings in Tennessee, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.